Venous thromboembolism (VTE) is a rare complication with hormonal contraceptives. However, the risk is not zero. And unfortunately, the condition may be overlooked when it occurs in an otherwise healthy young woman. When overlooked, VTE can become dangerous.
Clinicians know that the risk for VTE is greatest among women not using hormonal contraceptives: those who are postpartum (511 per 100,000 women-years) or pregnant (98.5 per 100,000 women-years). Clearly, use of hormonal contraception, in reducing the risk of pregnancy, reduces the risk for VTE. This is an argument in favor of the safety of the methods. Yet it is important to remember that hormonal methods do increase a user’s risk for VTE, about 2- to 3-fold.
Figure 1: Rates of VTE
The greatest risk for VTE occurs in the first 3 months to a year after a women begins using hormonal contraceptives. That applies to new users as well as users who have taken a break and are restarting the method. Risk factors include age, weight, tobacco use, and clotting disorders. Combined pill users with a BMI great than 30 have 3 times higher risk. Combined pill users who smoke cigarettes have nearly 9 times higher risk. Users with genetic clotting mutations such as factor V Leiden or prothrombin gene mutation can have anywhere from 6 to 100 times the risk. These clotting disorders are rare, so routine screening is not the standard of practice.
Being alert to the signs and symptoms of thrombotic diseases attributable to hormonal use is important. Suspect pulmonary embolism when a new (or restarting) user keeps coughing, complains of chest pain and shortness of breath. Myocardial infarction also presents with chest pain—crushing, shortness of breath and weakness, or left arm and shoulder pain. Stroke presents with symptoms such as headache, weakness of numbness, visual problems, or sudden changes in cognitive ability. Headache may also accompany retinal vein thrombosis, along with complete or partial loss of vision. Thrombophlebitis presents with leg swelling, heat or redness, pain and/or tenderness. Thombosis of the mesenteric vein or the pelvic vein produces abdominal pain and, depending on location, vomiting or cramps.
Ever important is patient education. Clinicians would be well advised to tell new hormonal contraceptive users, or those restarting after a ‘break,’ about the red flags of VTE, often taught by using the mnemonic ACHES:
- Abdominal pain
- Chest pain
- Eye problems
- Severe leg pain
Please feel free to download and print this handout: ACHES figure